FDA: Allergy medications can lead to drowsiness, cause accidents

Most residents in Philadelphia, when they feel allergies coming on, do not even think twice before taking an over-the-counter antihistamine. Their hope is that the Claritin, Benadryl or Zyrtec — or some other allergy medication — will get rid of their allergy symptoms. What most do not even realize is that the side effects from these types of medications can end up making them groggy and slow their reaction time.

Being groggy with a slowed reaction time behind the wheel of a car can obviously be very dangerous. This is why the U.S. Food and Drug Administration is warning allergy suffers that antihistamines can lead to drowsiness.

Additionally, what makes allergy medications dangerous for drivers is that no two medications are the same. For example, if a person is used to taking a certain medication, but the store is out and they switch to another allergy medication — mistakenly thinking all antihistamines are the same — they may be surprised to hear the ingredients could be different. These different ingredients and doses of active ingredients can cause different reactions in people.

Those taking allergy medications also have to be careful as the side effects — like mild confusion and a slower reaction time — can kick in even when drowsiness is not present. This means a person can be wide awake, but still not reacting as quickly to their surroundings. Again, this is rather dangerous when operating any type of heavy machinery, including a motor vehicle.

Lastly, when speaking of increasing the risk of getting into an accident, allergy sufferers should not mix alcohol, tranquilizers or sleeping pills with allergy medications. Mixing these can lead to even more drowsiness.

In the end, the take home message is that Philadelphia residents have to take responsibility for the medications they put in their bodies. If these medications lead to drowsiness, since they are responsible for the pills that they take, they should also be held responsible for any accidents they cause.

Source: CBS News, “FDA: Allergy medications may make you too drowsy to drive,” Ryan Jaslow, June 1, 2013



Leave a Reply

Your email address will not be published. Required fields are marked *